Statistics and Computing

, Volume 12, Issue 3, pp 281–285 | Cite as

Least absolute deviations estimation via the EM algorithm

  • Robert F. Phillips
Article

Abstract

This paper derives EM and generalized EM (GEM) algorithms for calculating least absolute deviations (LAD) estimates of the parameters of linear and nonlinear regression models. It shows that Schlossmacher's iterative reweighted least squares algorithm for calculating LAD estimates (E.J. Schlossmacher, Journal of the American Statistical Association 68: 857–859, 1973) is an EM algorithm. A GEM algorithm for computing LAD estimates of the parameters of nonlinear regression models is also provided and is applied in some examples.

iterative reweighted least squares double exponential distribution nonlinear regression normal mixture 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Andrews D.F. and Mallows C.L. 1974. Scale mixtures of normal distributions. Journal of the Royal Statistical Society, Series B 36: 99-102.Google Scholar
  2. Armstrong R.D. and Frome E.L. 1976. A comparison of two algorithms for absolute deviation curve fitting. Journal of the American Statistical Association 71: 328-330.Google Scholar
  3. Barrodale I. and Roberts F.D.K. 1973. An improved algorithm for discrete l1 linear approximation. SIAM Journal of Numerical Analysis 10: 839-848.Google Scholar
  4. Butler R.J., McDonald J.B., Nelson R.D., and White S.B. 1990. Robust and partially adaptive estimation of regression models. Review of Economics and Statistics 72: 321-327.Google Scholar
  5. Damsleth E. and El-Shaarawi A.H. 1989. ARMA models with double-exponentially distributed noise. Journal of the Royal Statistical Society, Series B 51: 61-69.Google Scholar
  6. Dempster A.P., Laird N.M., and Rubin D.B. 1977. Maximum likelihood from incomplete data via the EM algorithm (with discussion). Journal of the Royal Statistical Society, Series B 39: 1-38.Google Scholar
  7. Ding Z. and Granger C.W.J. 1996. Modeling volatility persistence of speculative returns: A new approach. Journal of Econometrics 73: 185-215.Google Scholar
  8. Granger C.W.J. and Ding Z. 1995. Some properties of absolute return, an alternative measure of risk. Annales d'Economie et de Statistique 40: 67-91.Google Scholar
  9. Hsu D.A. 1979. Long-tailed distributions for position errors in navigation. Applied Statistics 28: 62-72.Google Scholar
  10. Kmenta J. 1986. Elements of Econometrics, 2nd edn. Macmillan, New York.Google Scholar
  11. Lide D.R. (Ed.) 1990. CRC Handbook of Chemistry and Physics, 71st edn. CRC Press, Boca Raton, FL, USA.Google Scholar
  12. McDonald J.B. and White S.B. 1993. A comparison of some robust, adaptive, and partially adaptive estimators of regression models. Econometric Reviews 12: 103-124.Google Scholar
  13. Pettitt A.N. 1985. Re-weighted least squares estimation with censored and grouped data: An application of the EM algorithm. Journal of the Royal Statistical Society, Series B 47: 253-260.Google Scholar
  14. Phillips R.F. 1997. On the robustness of two alternatives to least squares: A Monte Carlo study. Economics Letters 56: 21-26.Google Scholar
  15. Schlossmacher E.J. 1973. An iterative technique for absolute deviations curve fitting. Journal of the American Statistical Association 68: 857-859.Google Scholar
  16. Smith V.K. and Hall T.W. 1972. A comparison of maximum likelihood versus blue estimators. Review of Economics and Statistics 54: 186-190.Google Scholar
  17. Womer N.K. and Patterson J.W. 1983. Estimation and testing of learning curves. Journal of Business and Economic Statistics 1: 265-272.Google Scholar
  18. Wu C.F.J. 1983. On the convergence properties of the EM algorithm. Annals of Statistics 11: 95-103.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Robert F. Phillips

There are no affiliations available

Personalised recommendations